This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
My friend is currently taking Effexor XR 150 mg BID, Zoloft 100 mg QAM, Synthroid 0.15 mg QAM, Cogentin 0.15 mg QAM, Seroquel 100 mg BID, Depakote BR 2,000 mg QHS and Klonopin 1 mg BID.
1. Can this cause serotonin syndrome?
2. Could you be specific with the symptoms?
3. Are these fatal?
Those are good questions, but I am not really sure I am the best person to give you a definitive answer. I will say that this is a lot of medication. The ones that effect serotonin are the Effexor, Zoloft, and Seroquel. The others do not. I would strongly suggest a second opinion from a qualified psychopharmacologists, preferably one who has access to a laborartory that can do some tests.
As long as all the phyciatric (spelling?) meds are coming from one doctor, I would say he would know what can be given with what. However, if your friend is having bizarre side effects, a call to him would be a great idea. With that many meds, I'm sure the doctor wouldn't mind a phone call if your friend is feeling weird.
I can't remember all the symptoms, but doing a quick search on the web will give them to you. I do know that it can be fatal, but it's not very hard to treat. Usually they just take away the meds causing the issue and you're right as rain shortly (hours of course).
My husband and I were concerned that I had that when I first started effexor and I was also taking trazadone. I was really wacked out. I was shaking (tremors) uncontrolably.
The moral of my story is call the doctor! They wouldn't have a job if it wasn't for us. That's what they are there for.
This Serotonin Syndrome intrigues me. About 3 years ago, my doctor prescribed me with Wellbutrin SR. It was great at first. I was on top of the world. After a couple of years (too long I know), all I received from the Wellbutrin were the negative side effects. My new doctor then thought it would be a good idea to start me on Cymbalta. I was quite hesitant due to the fact that I had been on Wellbutrin for so long--going from a dopamine reuptake to a SSRI. However, shortly after the initial side effects went away, I began to feel better. I have recently moved so I now I am seeing an Internist in the city I now live. Originally, I went to him because of my severe high triglycerides. He prescribed me with Vytorin 10/20. He also seemed to have concerns about the Cymbalta. He gave me a week sample of the 30mg Cymbalta in order to wean myself off. He also have me (7) Wellbutrin XL 150mg and (7) Wellbutrin XL 300mg. This week coming down off of the Cymbalta has gradually gotten worse. I am extremely depressed at times (almost manic). I can't go to sleep when I need to (for which he prescribed me Lunesta). I guess I'm fighting it because I can't sleep still. Oh yeah--another thing--I have been taking Adderall (adderrall) (w/o a prescription) on and off since I was 18. I am now 24. All of the side effects listed (besides Coma and Death) I have experienced. The prospect of having Serotonin Syndrome seriously frightens me. What do you think? I realize that the first thing I need to do is to stop abusing the Adderall (adderrall). I have realized that for a long time. I have become so used to relying on it--I am an addict. With that said, do you think I am "pushing" myself into having Serotonin Syndrome, or do you think I'm already there? Any advice you have to give me would be wonderful. I am typing this post at 5:40 in the morning. :o\ Thanks so much for your time.
I was just released from the hospital 5 days ago, and i still cant remember much of what happened. I was on 200 mg zoloft QD(AM), 1350 mg Eskalith QD (HS), 50 mg hydroxizine TID, 50 mcg synthriod QD (AM), 20 mg adderal xr QD (AM), & Trazadone 100mg PRN @ HS. That didnt seem like a lot to me considering over the last year i have been on many more as well... including but not limited to 100 mg seroquel, 10 mg abilify, 60 mg Geodon, 10 mg ambien, 200 mg lamictal. Knowing what i know now, i was just below the life threatening threshold of serotonin syndrome for over a year, experiencing all the symptoms except coma and death. in fact my bipolar disorder diagnosis came after an increast of zoloft to the max dose of 200 mg/day (hypomania is a major symptom of SS). So basically i have been on numerous meds thru out the last year thinkin i was bi polar experiencng almost life threatening symptoms and it was all cuz of the zoloft. in fact all my major mental crises didnt start till after i was put on zoloft for depression. Im SHOCKED to find that many medical professionals are unaware of this syndrome and how easily it can go miss diagnosed. for the month leading up to my inevitable serotonin toxicity i was seen by the ER, shrink, PCP and presenting 50 % of all symptoms- the day before i was admitted, i was sent home with a "headache" diagnosis. and in fact when i was brought in by ambulance, i was wheeled into the waiting room to sit with all the broken bones and flus and overheard the staff bitchin bout me being there a second day in a row. i just feel so violated by this whole situation and am contacting a lawyer. NOWHERE IN ZOLOFTS PRESCRIBING INFO DOES IT WARN ABOUT SEROTONIN SYNDROME CAUSED BY ANyTHING OTHER THAN MAOI/ SSRI INTERACTION. The truth is a high dose of just one SSRI can cause it. TO ALL WHO INSIST ON PLAYING WITH FIRE (i.e. ILLEGAL DRUGS MIXED WITH PSYCH DRUGS>>>>>>YOUR CHANCES OF GETTIN SEROTONIN SYNDROME ARE EVER HIGHER BCUZ MANY STREET DRUGS DIRECTLY OR INDIRECTLY AFFECT YOUR SEROTONIN NOT TO MENTION BEING ON PSYCH DRUGS WHICH ALREADY INCREASE YOUR CHANCES OF SEROTONIN SYNDROME. I think more awareness is NEEDED and we need to demand awareness for ourselves and loved ones. many of us have come close to a serotonin syndrome death and for me, after i came to in the hospital 4 days later was the first time i knew anything bout serotonin toxicity. its a shame and an outrage call the FDA, call ur senator, call a lawyer... lets make a difference
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.